Illinois, 2009

Winter Storm in Illinois, January 13 to 14, 2009

January 13 to 14, 2009 · NWS LOT · 9 events in 9 counties and zones

A small but potent winter storm moved from the plains across northern Illinois during the morning hours of January 14th. Air temperatures were only 5 to 15 degrees above zero and snow/water ratios were very high, in some cases 40 to 1.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A small but potent winter storm moved from the plains across northern Illinois during the morning hours of January 14th. Air temperatures were only 5 to 15 degrees above zero and snow/water ratios were very high, in some cases 40 to 1. Snow begain falling just after midnight on January 14th and ended by early afternoon. Stormtotal snowfall amounts included 7.2 inches in Morris, 7.0 inches in Dixon, 7.0 inches in Kankakee, 7.0 inches in Joliet, 6.5 inches in Peotone, 6.5 inches in Yorkville, 6.5 inches in Dwight, 6.0 inches in Oregon and 5.7 inches in Homewood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 13, 8:38 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 13, 8:38 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
838 PM CST TUE JAN 13 2009

.DISCUSSION...
838 PM CST

WSW TO EXPAND WINTER WX ADVISORY TO ENCOMPASS THE REMAINDER OF THE
CWA WILL BE ISSUED BY 9 PM. WHILE SNOWFALL AMOUNTS ALONE MAY FALL
SHY OF CRITERIA...THERE IS A REASONABLY GOOD CHANCE THAT WE WILL
EVENTUALLY NEED AN ADVISORY FOR BLOWING SNOW IN OUTLYING AREAS BY
LATE AFTERNOON SO GIVEN THAT SNOW WILL FALL QUITE STOUTLY FOR
SEVERAL HOURS LATE TONIGHT/WEDNESDAY MORNING FEEL THE COURSE OF
LEAST REGRET IS TO EXPAND THE ADVISORY TO HEIGHTEN AWARENESS OF
THE IMPENDING SNOW AND BLOWING SNOW EVENT.

IZZI

&&

.PREV DISCUSSION...
607 PM CST

HAVE FIRED OFF AN UPDATE TO FIRST PERIOD TO LOWER TEMPS THIS
EVENING AND TO TWEAK HOURLY TEMP GRIDS TO REFLECT A FAIRLY STOUT
RISE OVERNIGHT. A SHORT WINDOW OF CLEAR SKIES AND NEARLY CALM
WINDS EARLY THIS EVENING HAS ALREADY ALLOWED FOR A RAPID DROP IN
TEMPS AND THIS TREND EXPECTED TO CONTINUE UNTIL HIGH CLOUDINESS
RAPIDLY OVERSPREADS THE AREA IN ADVANCE THE FAST MOVING CLIPPER.
ONCE HIGH CLOUDS ARRIVE TEMPS SHOULD LEVEL OFF...THEN EVENTUALLY
RISE OVERNIGHT AS CLOUDINESS THICKENS AND WINDS TURN
SOUTHEASTERLY.

MAY ALSO NEED TO CONSIDER EXPANDING GOING ADVISORY FARTHER
NORTHWARD WITH A MID-EVENING FORECAST UPDATE. COMBINATION OF
FALLING THEN BLOWING SNOW MAY END UP BECOMING A PROBLEM FARTHER
NORTH THAN CURRENT HEADLINES SUGGEST...BUT WOULD LIKE TO WAIT TO
GET A GANDER AT 00Z GUIDANCE BEFORE MAKING ANY DRAMATIC
ADJUSTMENTS.

IZZI

&&

.AVIATION...
600 PM CST

0000 UTC TAFS...WEATHER WILL START OUT QUIET FOR AVIATION
CONCERNS...BUT CONDITIONS WILL RAPIDLY DETERIORATE WITH THE
APPROACH OF THE NEXT CLIPPER.

AT ISSUANCE TIME...THE SFC LOW IS QUICKLY DROPPING SEWD THROUGH SOUTH
DAKOTA WHILE THE SFC RIDGE AXIS MOVES ACROSS ILLINOIS. SKIES WILL
START OUT SKC WITH RELATIVELY LIGHT WINDS...BUT MID AND HIGH CLOUD
WILL OVERSPREAD THE TERMINALS WITHIN A FEW HOURS. WINDS WILL
REMAIN LGT/VRBL WITH THE PASSAGE OF THE SFC RIDGE AND THEN
INCREASE AND BECOME SELY AS THE SFC LOW TRACKS ALONG THE MISSOURI
RIVER TONIGHT AND INTO NRN MISSOURI BY ARND 12Z. EXPECTS CIGS/VIS
TO QUICKLY DROP THROUGH MVFR TO IFR WITH SNOW MOVING OVER RFD BY
06Z AND THEN SPREADING EWD TO THE CHICAGO AREA TERMINALS BY 09Z.
HAVE MAINTAINED THE TEMPO GROUP FOR LIFR VIS FOR THE 12-15Z TIME
RANGE...BUT THIS MIGHT BE A LITTLE TOO CONSERVATIVE AS WINDS WILL
BE TURNING NELY FOR A PERIOD UNTIL AT LEAST 18Z AND LAKE
ENHANCEMENT TO THE SNOWFALL MAY EXTEND THE PERIOD OF LIFR VIS.

FOLLOWING THE PASSAGE OF THE SFC LOW TO THE SOUTH AND EAST...WINDS
WILL QUICKLY INCREASE...LEADING TO BLOWING AND DRIFTING OF THE
NEWLY FALLEN SNOW. SINCE TEMPERATURES WILL BE VERY LOW FOR THE
DURATION OF THE SNOWFALL...SNOW TO LIQUID RATIOS WILL BE
HIGH...CREATING A VERY DRY SNOW. HAVE TRENDED VISBY TO IFR FOR THE
24-30 HOUR PERIOD AT ORD WITH BLOWING SNOW. DRIFTING SNOW WILL
LIKELY CAUSE DIFFICULTIES FOR SNOW REMOVAL CREWS.

KREIN

&&

.MARINE...
210 PM CST

WINDS HAVE DIMINISHED ACROSS THE LAKE THIS AFTERNOON AND THEREFORE
HAVE DROPPED THE GALE AND FREEZING SPRAY WARNINGS. WINDS WILL
CONTINUE TO DIMINISH OVERNIGHT AS A RIDGE OF HIGH PRESSURE MOVES
IN ACROSS THE REGION. A LOW PRESSURE SYSTEM WILL DROP DOWN INTO
CENTRAL ILLINOIS WEDNESDAY MORNING AND THEN TRACK EASTWARD THROUGH
THE OHIO RIVER VALLEY INTO THURSDAY MORNING. WINDS WILL BE ON THE
INCREASE THURSDAY MORNING AS THE LOW REACHES THE MID ATLANTIC
COAST AND A STRONG RIDGE OF HIGH PRESSURE MOVES IN ACROSS THE
GREAT LAKES. WILL KEEP THE GALE WATCH GOING FOR THE MOMENT AS
WINDS STILL MAY GUST UP TO GALE FORCE ON THURSDAY.  THIS RIDGE
WILL SLOWLY MOVE OFF TOWARD THE SOUTHEAST US BY SATURDAY AS THE
NEXT SYSTEM TAKES AIM ON THE LAKES.

VISIBLE SATELLITE FROM TODAY REVEALS THAT THERE IS FAIRLY
EXTENSIVE ICE COVER ACROSS THE NEARSHORE ZONES EXCEPT FOR THE
FURTHEST ZONE TO THE EAST FROM BURNS HARBOR TO MICHIGAN CITY.
THEREFORE...WILL BE DROPPING THE MENTION OF WAVES IN THE NEARSHORE
FORECAST.

HALBACH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY...ILZ010-ILZ019-ILZ021-ILZ032-ILZ033-
     ILZ039...MIDNIGHT WEDNESDAY TO 6 PM WEDNESDAY.

     WIND CHILL WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039...9 PM WEDNESDAY TO NOON FRIDAY.

IN...WIND CHILL WATCH...INZ001-INZ002-INZ010-INZ011-INZ019...9 PM
     WEDNESDAY TO NOON FRIDAY.

     WINTER WEATHER ADVISORY...INZ019...MIDNIGHT WEDNESDAY TO 6 PM
     WEDNESDAY.

LM...GALE WATCH...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-LMZ742-
     LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878...9 PM WEDNESDAY TO 1 PM THURSDAY.

&&
Hazardous weather outlook, Jan 13, 4:35 PM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
435 PM CST TUE JAN 13 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
142245-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
435 PM CST TUE JAN 13 2009 /535 PM EST TUE JAN 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

SNOW WILL OVERSPREAD THE AREA AFTER MIDNIGHT WITH ACCUMULATIONS OF
ONE TO THREE INCHES BY SUNRISE...WITH THE HEAVIEST ACCUMULATIONS
LIKELY SOUTHWEST OF A DIXON TO RENSSELAER LINE.

LOCALIZED ICE JAM FLOODING WILL REMAIN POSSIBLE ON AREA RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SNOW WILL CONTINUE INTO THE DAY WEDNESDAY...GRADUALLY TAPERING OFF
TO FLURRIES AND ENDING TOWARD EVENING. STORM TOTAL ACCUMULATIONS
OF TWO TO FIVE INCHES ARE EXPECTED WITH THE HEAVIEST ACCUMULATIONS
LIKELY OVER SOUTHERN AND WESTERN PORTIONS OF THE OUTLOOK AREA.
INCREASING NORTHWESTERLY WINDS LATE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT WILL RESULT IN CONSIDERABLE BLOWING AND DRIFTING
OF THE FRESHLY FALLEN SNOW...LIKELY RESULTING IN GREATLY REDUCED
VISIBILITIES...PARTICULARLY IN MORE OPEN AND RURAL AREAS.

BITTERLY COLD TEMPERATURES AND STRONG WINDS WILL RESULT IN WIND
CHILLS OF 30 BELOW OR COLDER WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT.

FINALLY...LOCALIZED ICE JAM FLOODING WILL REMAIN POSSIBLE ON AREA
RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT...
HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE
NATIONAL WEATHER SERVICE CHICAGO.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-142245-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
435 PM CST TUE JAN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GALE FORCE WINDS TO 35 KNOTS ARE LIKELY WEDNESDAY NIGHT...WITH
HEAVY FREEZING SPRAY LIKELY THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142245-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
435 PM CST TUE JAN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GALE FORCE WINDS TO 35 KNOTS ARE LIKELY WEDNESDAY NIGHT...WITH
HEAVY FREEZING SPRAY LIKELY THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Lee

When
January 13, 10:00 PM CST to January 14, 11:00 AM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Winter Storm, Ogle

When
January 13, 10:00 PM CST to January 14, 11:00 AM CST
Where
Ogle forecast zone
Reported by
Trained Spotter
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Storm, La Salle

When
January 13, 11:00 PM CST to January 14, 12:00 PM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Storm, Kendall

When
January 14, 12:00 AM CST to 12:00 PM CST
Where
Kendall forecast zone
Reported by
Trained Spotter
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
January 14, 12:00 AM CST to 12:00 PM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winter Storm, Livingston

When
January 14, 12:00 AM CST to 1:00 PM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Winter Storm, Cook

When
January 14, 1:00 AM CST to 6:00 PM CST
Where
Cook forecast zone
Reported by
Trained Spotter

Winter Storm, Will

When
January 14, 1:00 AM CST to 2:00 PM CST
Where
Will forecast zone
Reported by
Trained Spotter

Winter Storm, Kankakee

When
January 14, 1:00 AM CST to 2:00 PM CST
Where
Kankakee forecast zone
Reported by
Trained Spotter
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150273, 150274, 150279, 150276, 150277, 150280, 150275, 150278, 150281.